Successful treatment of thrombotic thrombocytopenic purpura with repeated plasma exchange in a patient with microscopic polyangitis
Related Experiment Video
Updated: Jul 2, 2026

Purification of Platelets from Mouse Blood
Published on: May 7, 2019
Koji Nagai1, Takuya Kotani, Tohru Takeuchi
1First Department of Internal Medicine, Osaka Medical College, 2-7 Daigaku-machi, Takatsuki, Osaka, 569-8686, Japan. in1314@poh.osaka-med.ac.jp
Abstract:
Thrombotic thrombocytopenic purpura (TTP) is in rare cases associated with antineutrophil cytoplasmic autoantibody (ANCA)-associated vasculitis, and often has a fatal outcome. We report the case of a 77-year-old woman with microscopic polyangitis (MPA) presenting with TTP. Rapidly progressive renal dysfunction and paralysis and sensory disturbance of the left lower limb were noted. Serum creatinine was 3.95 mg/dl, and the titer of myeloperoxidase-ANCA was 238 EU. She was diagnosed with MPA, and high-dose methylprednisolone was initiated, followed by 60 mg/day of prednisolone. Hemolytic anemia with red blood cell fragmentation, purpura, and thrombocytopenia developed during the course of active MPA. The activity of disintegrin and metalloproteinase with thrombospondin type 1 motifs 13 (ADAMTS13) was moderately decreased (27%). She was diagnosed with TTP, and plasma infusion was initiated, followed by plasma exchange (PE) with 40 units of fresh frozen plasma. Thrombocytopenia continued for more than a month (5-10x10(4)/microl). PE was repeatedly performed two or three times a week during the first 8 weeks from the beginning of PE in addition to prednisolone. Her clinical and laboratory findings gradually improved, and ADAMTS13 activity increased to 68%. The findings in this case suggested that ANCA-associated vasculitis may be involved in the development and the pathogenesis of TTP, and that repeated PE may need to be performed in addition to immunosuppressive therapy.
Insights
Thrombotic thrombocytopenic purpura (TTP) can rarely occur with antineutrophil cytoplasmic autoantibody (ANCA)-associated vasculitis. This case highlights TTP developing during microscopic polyangitis (MPA) treatment, suggesting a link and the need for intensive plasma exchange.
Area of Science:
- Nephrology
- Hematology
- Immunology
Background:
- Antineutrophil cytoplasmic autoantibody (ANCA)-associated vasculitis, including microscopic polyangitis (MPA), is a rare but serious condition.
- Thrombotic thrombocytopenic purpura (TTP) is a life-threatening condition characterized by thrombocytopenia, microangiopathic hemolytic anemia, and organ damage.
Observation:
- A 77-year-old woman with diagnosed MPA presented with rapidly progressive renal dysfunction and neurological deficits.
- During treatment for MPA, she developed symptoms consistent with TTP, including hemolytic anemia with schistocytes, thrombocytopenia, and purpura.
- Her ADAMTS13 activity was moderately decreased at 27%.
Findings:
- The patient was diagnosed with TTP secondary to MPA and treated with plasma exchange (PE) and immunosuppression.
- Despite initial thrombocytopenia, repeated PE and prednisolone led to gradual clinical and laboratory improvement, with ADAMTS13 activity increasing to 68%.
- This case suggests a potential role for ANCA-associated vasculitis in the pathogenesis of TTP.
Implications:
- ANCA-associated vasculitis may contribute to the development of TTP.
- Aggressive and repeated plasma exchange, alongside immunosuppressive therapy, may be crucial for managing TTP in the context of ANCA-associated vasculitis.
- Further research is warranted to elucidate the complex interplay between these conditions.
Related Concept Videos
Pulmonary Embolism II: Diagnostic Studies and Interprofessional Care
Venous Thrombosis III: Interprofessional Care
Acute Pyelonephritis II: Diagnostic Studies and Management